Mississippi, 2008

Flash Flood and Hail in Mississippi, July 22, 2008

July 22, 2008 · NWS MEG · 4 events in 2 counties and zones

Showers and thunderstorms developed ahead of a cold front during the late morning and afternoon hours of July 22, 2008. Some storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms developed ahead of a cold front during the late morning and afternoon hours of July 22, 2008. Some storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 22, 2:54 PM CST, 11 minutes earlier.

Area forecast discussion, Jul 22, 2:54 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT TUE JUL 22 2008

.DISCUSSION...

HEAT...STRONG/SEVERE THUNDERSTORM POTENTIAL...AND RAIN CHANCES FOR
THE REST OF THIS AFTERNOON AND TONIGHT ARE THE MAIN FORECAST
CHALLENGES/CONCERNS.

LATEST MODELS WERE IN FAIR AGREEMENT. VIRTUALLY ALL OF THEM
INITIALIZED TODAY/S CONVECTION OVER THE AREA VERY POORLY.
OVERALL...USED A BLEND OF MODEL DATA.

DID NOT MAKE ANY HUGE CHANGES TO THE PREVIOUS FORECAST.

CANCELLED THE HEAT ADVISORY AS HEAT INDEX VALUES SHOULD REMAIN
BELOW 105 DEGREES FOR THE REST OF THIS AFTERNOON/EVENING WITH
SHOWER/STORM DEVELOPMENT AND NUMEROUS NEARBY OUTFLOW BOUNDARIES
TO COOL THE AIR.

AT 345 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...SCATTERED
THUNDERSTORMS WERE OVER NORTH MS WHERE HOT UNSTABLE AIR CLASHED
WITH A MAIN OUTFLOW BOUNDARY FROM THIS MORNING/S CONVECTION OVER
NE AR/MO BOOTHEEL. MOST OF E AR/MO BOOTHEEL WAS MOSTLY SUNNY
AND DRY. TEMPERATURES VARIED FROM THE MID 70S IN RAIN COOLED AIR
OVER NE MS TO THE MID/UPPER 90S NEAR MEMPHIS TN AND SOUTH OF THE
OUTFLOW BOUNDARY IN TALLAHATCHIE/YALOBUSHA COUNTIES IN MS.

REST OF THIS AFTERNOON INTO TONIGHT...THINK SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE AREA. TWO POSSIBLE FOCI FOR
LIFT INCLUDE A WEAKENING MCV/SHORT WAVE MOVING INTO SE MO AND NE
AR AS WELL AS THE OUTFLOW BOUNDARY OVER NORTH MS. A FEW STORMS
STILL MAY BE STRONG TO SEVERE WHERE RAIN HAS NOT OCCURRED YET
TODAY...PARTICULARLY NEAR THE MS RIVER AND SOUTH OF THE MAIN
OUTFLOW BOUNDARY IN NORTH MS. DAMAGING WINDS UP TO 60 MPH ARE THE
MAIN HAZARD...THOUGH SMALL HAIL IS POSSIBLE AS WELL. NOT ALL AREAS
WILL GET WET AS CONVECTION WILL REMAIN UNORGANIZED...BUT SOME
AREAS COULD GET A QUICK 1 TO 2 INCHES OF RAINFALL.

MOST SHOWER/STORM ACTIVITY WILL DIMINISH AFTER 10 PM CDT AS
DAYTIME HEATING CEASES. USED A BLEND FOR RAIN CHANCES TONIGHT...
40 TO 50 PERCENT. LOWS TONIGHT SHOULD BE COOLER THAN MOST MODEL
GUIDANCE WITH NUMEROUS OUTFLOW BOUNDARIES TO COOL/STABILIZE
THE AIR. PATCHY FOG MAY DEVELOP TOWARDS SUNRISE..BUT LEFT MENTION
OUT OF FORECAST AS NOT CONFIDENT ABOUT OCCURRENCE WITH SKIES
EXPECTED TO BE MOSTLY CLOUDY.

WEDNESDAY WILL BE COOLER WITH NORTH WINDS DEVELOPING...ESPECIALLY
WITH MORNING CLOUDS AND SHOWERS/STORMS AROUND. KEPT RAIN CHANCES
IN THE 20 TO 50 PERCENT RANGE WITH THE HIGHEST CHANCES OVER NE MS.
BELIEVE CLEARING AND DRIER CONDITIONS WILL MAINLY PREVAIL DURING
THE AFTERNOON HOURS...THOUGH A FEW SHOWERS/STORMS MAY REDEVELOP
SOUTH OF A FORREST CITY AR TO CORINTH MS WHERE THE AIR WILL BE
MOIST AND MOST UNSTABLE. STRONG STORMS APPEAR LESS LIKELY.
HIGHS SHOULD BE AROUND 90 DEGREES.

WEDNESDAY NIGHT AND THURSDAY...GENERALLY DRY CONDITIONS CAN BE
EXPECTED...THOUGH KEPT LOW RAIN CHANCES MAINLY WEST OF A PARAGOULD
AR TO TUPELO MS LINE WHERE MOISTURE WILL BE GREATEST...
PRECIPITABLE WATER VALUES ABOVE 1.5 INCHES.

THURSDAY NIGHT THROUGH NEXT TUESDAY...DID NOT MAKE ANY CHANGES
TO THE FORECAST DURING THIS TIME FRAME WITH TYPICAL SUMMERTIME
WEATHER EXPECTED. WILL HAVE TO MONITOR FOR POSSIBLE MCS
DEVELOPMENT THURSDAY NIGHT INTO THE WEEKEND AS THE AREA WILL
BE ON THE EASTERN EDGE OF A DEVELOPING UPPER LEVEL RIDGE OF
HIGH PRESSURE.TOOK THE DIFFERENCE BETWEEN THE HOT AND DRY GFS
MODEL AND THE WET AND COOLER ECMWF MODEL. KEPT LOW RAIN CHANCES
EACH DAY WITH NEAR NORMAL TEMPERATURES...HIGHS IN THE LOWER TO
MID 90S AND LOWS IN THE LOWER 70S. FORECAST CONFIDENCE REMAINS
LOW DURING THIS TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  91  74  94 /  50  30  20  20
MKL  71  88  67  91 /  50  40  10  10
JBR  71  90  71  94 /  40  20  20  20
TUP  74  89  71  93 /  50  50  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Jul 22, 2:28 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT TUE JUL 22 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-232230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
328 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED STRONG TO SEVERE SEVERE THUNDERSTORMS CAN
BE EXPECTED ACROSS THE ENTIRE MIDSOUTH AND FORECAST AREA...MAINLY
THROUGH 10 PM CDT. THE MAIN HAZARD WITH ANY SEVERE STORM THAT
DEVELOPS IS DAMAGING WINDS UP TO 60 MPH. HAIL UP TO THE SIZE OF
PENNIES ARE POSSIBLE AS WELL.

LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES MAY OCCUR IN A FEW
SPOTS ACROSS THE MIDSOUTH AND FORECAST AREA...MAINLY THROUGH
10 PM CDT. THIS MAY CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS THROUGH
10 PM CDT.

MBS

In the hours before

Special weather statement, Jul 22, 9:44 AM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 AM CDT TUE JUL 22 2008

ARZ008-017-221630-
RANDOLPH AR-LAWRENCE AR-
1044 AM CDT TUE JUL 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTHERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3
MILES SOUTHEAST OF IMBODEN AT 1044 AM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR THIS STORM
CLOSELY..
Local storm report, Jul 22, 10:43 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 AM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             DELAPLAINE              36.23N 90.73W
07/22/2008  E0.75 INCH       GREENE             AR   POST OFFICE

            PENNY HAIL AT THE DELPLAINE POST OFFICE.

&&

CCD
Special weather statement, Jul 22, 11:49 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1249 PM CDT TUE JUL 22 2008

TNZ092-221815-
HARDIN TN-
1249 PM CDT TUE JUL 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES WEST OF WALNUT GROVE AT 1249 PM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HARDIN COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 22, 12:36 PM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
136 PM CDT TUE JUL 22 2008

MSZ005-006-221915-
ALCORN MS-TISHOMINGO MS-
136 PM CDT TUE JUL 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES NORTH OF BURNSVILLE AT 136 PM CDT...MOVING EAST AT 9 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN ALCORN AND TISHOMINGO COUNTIES...INCLUDING THE CITY OF
IUKA...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 22, 1:57 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT TUE JUL 22 2008

ARZ058-222030-
PHILLIPS AR-
257 PM CDT TUE JUL 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF LAKE VIEW AT 257 PM CDT...
MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PHILLIPS COUNTY...INCLUDING THE CITIES OF MARVELL AND WEST
HELENA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 330 PM CDT.
Special weather statement, Jul 22, 2:39 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT TUE JUL 22 2008

MSZ023-222115-
CHICKASAW MS-
339 PM CDT TUE JUL 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES WEST OF HOUSTON AT 339 PM CDT...MOVING
EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CHICKASAW COUNTY...INCLUDING THE CITY OF HOUSTON...SHOULD
MONITOR THIS STORM CLOSELY..

The radar

The Memphis radar (KNQA), 46 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
July 22, 3:05 PM CST to 3:10 PM CST
Where
De Soto County, 1.48 mi NNE of Miller to 1.39 mi NNE of Miller
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
34.938, -89.806

Straight line winds blew numerous large trees down along Leslie Lane.

Thunderstorm Wind, Marshall

When
July 22, 3:10 PM CST to 3:15 PM CST
Where
Marshall County, 4 mi N of Byhalia to 2.76 mi SSW of Barton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.938, -89.680

Straight line winds blew large limbs down, 4 miles north of Byhalia.

Hail, Marshall

When
July 22, 3:10 PM CST to 3:15 PM CST
Where
Marshall County, 4 mi N of Byhalia
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.938, -89.680

Flash Flood, De Soto

When
July 22, 3:10 PM CST to 4:10 PM CST
Where
De Soto County, Ingrams Mill to 2.17 mi NNW of Stonewall
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.820, -89.770

Heavy rain produced flash flooding along Red Banks Road. A field and a few outbuildings were flooded as a result.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123551, 123552, 123554, 128167.